Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 44, NWS Wakefield, VA

September 5, 20004 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 5, 2000, 4:21 AM EDT for 4 counties in Virginia. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2000, 4:21 AM EDT (08:21 UTC)
Expired
Sep 5, 2000, 6:00 AM EDT
In force
99 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Virginia Beach, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 050823
FFWAKQ
VAC550-710-740-810-051000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 AM EDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 600 AM EDT

* AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHERN 
VIRGINIA BEACH...NORFOLK AND PORTSMOUTH. THE STORMS WERE DRIFTING    
SOUTH AT 5 TO 10 MPH. DOPPLER RADAR ESTIMATED ONE TO TWO INCHES OF 
RAIN HAS FALLEN OVER THESE AREAS DURING THE PAST HOUR. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
  VIRGINIA BEACH OCEANFRONT...GREAT BRIDGE...GREENBRIER AND SALEM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR ^CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:00 AM EDT, 21 minutes earlier.

Area forecast discussion, Sep 5, 4:00 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 AM EDT TUE SEP 5 2000

DSCN:
WELCOME TO FALL...A FEW WEEKS EARLY. TRPLCL AIRMASS OF PAST 2
WEEKS TO BE REPLACED BY DRIER AND COLDER CANADIAN HIGH PRS.

IN SHORT TERM...FRNT STALLED OVR SERN VA/NE NC AS WK SFC LOW
DVLPNG DEPICTED BY IR SAT PICT. STILL SOME +RA IVOF ORF...
BUT THIS SHUD MOV SE NXT FEW HRS. THUS...HAVE CANCELLED FLASH
FLOOD WATCH WITH THIS PCKGE. MODELS INDCT PLNTY OF MSTR BEHIND
FRNT...WITH RADAR INDCTG SCT SHWRS AS FAR W AS CHO. THUS WILL
CONT CHC POPS THIS AM NRN HALF OF FA...CHC TO LIKELY POPS SRN
HALF OF FA. WILL ALSO KEEP CHC THUNDER SRN HALF.

BIGGEST CHANGE TDY WILL BE WIND AND TEMP. STRNG CAA EPCTD TDY AS
PRS GRAD INCRS NE WNDS INTO WNDY CAT. WILL GO WITH 20-30 MPH ERN
HALF OF FA...15-25 WRN HALF. TMPS TRICKY AS WELL. WITH PLNTY OF CLDS
ARND & NOT MUCH SUN...THNK CRNT VALUES MAY BE THE HIGH TMPS. THUS
WILL KEEP TMPS IN THE M-U60S TDY..WORD IT AS SLOWLY FALLING THERE
SERN AREAS. ANY PCPN SHUD END ACROSS SERN AREAS THIS EVE AS SYSTM
PUSHES FRTHR S...BUT WND WILL KEEP UP. THIS WILL PREVENT TMPS FROM
FALLING TO FAR...MAINLY IN THE 50S. TSCTSN SHWNG PLNTY OF MID/HIGH
LVL MSTR ARND WED. STRNG NE FLOW MAY EVEN BRING IN SOME SC. SOME
UNCERTAINITY ABT THIS SO WILL BE OPTIMISTIC AS WORD AS IT PT
SUNNY...THOUGH IT COULD END UP MSTLY CLDY SOME AREAS. HIGHS ARND 70.
WED NITE SHUD BE COOLEST WITH TMPS FALLING TO NR 50 W...M-U50S SE.
CUD EVEN SEE SOME U40S IF WNDS DMNSH & SKIES CLR.

SLOW WRMG TREND INTO XTNDD FCST.

CWF...TIDE HGHT CYCLE ON DOWNWARD TREND...BUT SOME MINOR FLOODING
PSBL IN USUAL PLACES. WILL HOIST GALES EVERYWHERE XCPT MIDDLE CHES
BAY WHERE STRNG SCA XPCTD.

FCSTID = 44
RIC   69  56  73  59 /  40  30  10  10
ORF   70  63  73  63 /  60  40  30  20
ECG   70  63  73  63 /  60  40  30  20
SBY   68  55  72  56 /  30  20  20  10
FVX   69  53  71  52 /  30  10  10  10
AKQ   69  56  73  59 /  40  30  10  10
PHF   70  63  73  63 /  60  40  30  20
OXB   68  55  72  56 /  30  20  20  10

.AKQ...
MD...GALE WRNG FROM FENWICK ISL TO CHINCOTEAGUE.
NC...GALE WRNG CURRITUCK SND & CSTL WTRS FROM VA/NC B&RDR TO
     CURRITUCK BEACH LGT.
VA...SCA SMITH PT TO NEW PT COMFORT. GALE WRNG NEW PT COMFORT
     TO CAPE HENRY. GALE WRNG CHINCOTEAGUE TO VA/NC BRDR.

In the hours before

Special weather statement, Sep 4, 10:45 PM EDT, 5 hours 36 minutes before
MDZ021-022-024-025-NCZ012>017-030>032-102-VAZ048-049-060>100-051000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1045 PM EDT MON SEP 4 2000

...COOLER AND WINDY WEATHER ON TAP FOR TUESDAY...

THE FIRST AUTUMN LIKE COLD FRONT WILL PUSH ACROSS THE MID ATLANTIC
REGION OVERNIGHT AND SLOWLY REPLACE THE TROPICAL AIRMASS THAT HAS
GRIPPED THE REGION FOR MANY DAYS.  WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE TONIGHT INTO TUESDAY MORNING AS THE
FRONT MOVES SOUTHWARD...AND RAINFALL COULD STILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOW LYING AREAS PRONE TO FLOODING.

DUE TO THE VERY WET GROUND WHICH WEAKEN TREE ROOTS...GUSTY WINDS OF
20 TO 25 MPH...BEGINNING AFTER MIDNIGHT MAY BE STRONG ENOUGH TO DOWN
TREES ACROSS MANY LOCATIONS OVERNIGHT AND TUESDAY.

BEHIND THE COLD FRONT...SUSTAINED NORTH AND NORTHEAST WINDS WILL
INCREASE TO 20 TO 25 MPH WITH SOME HIGHER GUSTS EARLY TUESDAY AND
CONTINUE THROUGH THE AFTERNOON. COASTAL LOCATIONS FROM OCEAN CITY
SOUTH TO VIRGINIA BEACH AND THE NORTHERN OUTERBANKS WILL EXPERIENCE
THE STRONGEST WIND GUSTS BEHIND THE FRONT.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LAqTER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

22
Special weather statement, Sep 5, 4:20 AM EDT, 1 minute before
MDZ022>025-NCZ015>017-102-VAZ091-094>100-051600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
420 AM EDT TUE SEP 5 2000

...STRONG...GUSTY WINDS EXPECTED TODAY THROUGH TONIGHT...

A STRONG COLD FRONT WILL SETTLE SOUTH THROUGH THE NORTH CAROLINA
COASTAL WATERS TODAY. MEANWHILE...A LARGE AREA OF HIGH PRESSURE
OVER THE NORTHERN GREAT LAKES...WILL BUILD EAST AND INTO THE NEW
ENGLAND STATES BY WEDNESDAY AFTERNOON. THE PRESSURE GRADIENT BEHIND
THE COLD FRONT...WILL CAUSE NORTH TO NORTHEAST WINDS TO
AVERAGE 20 TO 30 MPH ON THE CHESAPEAKE BAY...AND 30 TO 35 MPH ON
THE ATLANTIC COAST FROM FENWICK ISLAND TO CURRITUCK BEACH LIGHT.
THESE GUSTY WINDS WILL BUILD WAVES TO BETWEEN 3 AND 6 FT ON THE
CHESAPEAKE BAY...AND SEAS ON THE OCEAN TO BUILD TO BETWEEN 8 AND 10
FT. MODERATE TO STRONG WINDS...ALONG WITH ROUGH WAVES AND SEAS ARE
EXPECTED TO CONTINUE TONIGHT INTO WEDNESDAY.

ADDITIONALLY...TIDAL DEPARTURES OF 2 TO 2.5 FEET ARE EXPECTED ALONG
THE SOUTHERN SHORES OF THE CHESAPEAKE BAY...AND 1.5 TO 2.5 FT FROM
VIRGINIA'S EASTERN SHORE TO THE NORTHERN OUTER BANKS THIS EVENING
THROUGH WEDNESDAY. MINOR FLOODING IS POSSIBLE IN THESE AREAS DURING
THE TIMES OF HIGH TIDE.

MARINERS SHOULD BE PREPARED FOR THIS PERIOD OF STRONG WINDS.
OPERATORS OF SMALL CRAFT SHOULD REMAIN IN PORT TODAY THROUGH
WEDNESDAY AS THE STRONG WINDS AND ROUGH WAVES AND SEAS WILL MAKE FOR
VERY HAZARDOUS BOATING. PERSONS PLANNING A TRIP TO THE ATLANTIC
BEACHES WILL NEED TO USE CAUTION IF VENTURING NEAR OR INTO THE
OCEAN...DUE TO INCREASED SURF AND THE POTENTIAL FOR RIP CURRENTS.

IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE THE WAVES FROM EXPOSED
COASTAL STRUCTURES DURING HEAVY SURF CONDITIONS. LARGE WAVES CAN
SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS.

BOATING SAFETY BEGINS ON SHORE WITH ADVANCE PLANNING. BEFORE SETTING
OUT TO SEA...CHECK THE LATEST WEATHER FORECASTS...ADVISORIES...AND
WARNoINGS FOR YOUR BOATING AREA.

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.